Colorado, 2016Strong Wind in Colorado, May 8, 2016
May 8, 2016 · NWS GJT · 1 event in 1 county or zone
Outflow from a high-based thunderstorm produced damaging winds that were concentrated in a small area within Grand Junction.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Outflow from a high-based thunderstorm produced damaging winds that were concentrated in a small area within Grand Junction.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 8, 4:21 PM MST, 9 minutes earlier.
Area forecast discussion, May 8, 4:21 PM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
521 PM MDT SUN MAY 8 2016
.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
ISSUED AT 134 PM MDT SUN MAY 8 2016
MAIN ELONGATED CIRCULATION IS SPINNING OVER SOUTH-CENTRAL WYOMING
THIS AFTERNOON. THERE IS A FEW EMBEDDED WAVES ROTATING AROUND THE
LOW TO OUR SOUTH IN ARIZONA AND NORTHWEST NEW MEXICO WHICH IS
AIDING SCATTERED CONVECTION ACROSS OUR SOUTHERN CWA. TO THE NORTH
A FAIRLY WIDESPREAD LIGHT TO MODERATE STRATIFORM PRECIPITATION
FIELD IS SLOWLY DRIFTING SOUTH OVER NORTHERN UTAH AND NORTHWEST
COLORADO. SNOW IS FALLING OVER THE HIGHWAY 191 SUMMIT BUT SO FAR
ONLY SOME LIGHT SLUSH MIGHT BE AFFECTING TRAVEL. MODELS ALL HINT
AT THE PRECIPITATION FIELD CONTINUE TO DRIFT SOUTHWARD AND BECOME
ORIENTED NORTH TO SOUTH NEAR AND EAST OF THE UTAH/COLORADO BORDER.
HAVE INCREASED POPS AS SUCH TO ACCOMMODATE THIS OVERNIGHT WHILE
AREAS TO THE FAR EAST AND WEST MAY SEE SOME DECLINE THROUGH THE
EVENING AS THE CONVECTIVE ELEMENT OF THIS STORM SUBSIDES. MOIST
NORTHERLY FLOW INTO THE NORTHEAST UINTA MOUNTAINS CONTINUE WELL
INTO THE EARLY MORNING HOURS MONDAY. AS WE HAVE SEEN LATELY SOME
PROBLEMS CAN ARISE AS TEMPERATURES COOL AFTER SUNSET. MID LEVEL
TEMPERATURES SUGGEST SOME WARMING OVERNIGHT BUT DOUBT PTYPE WILL
CHANGE OVER OR SNOW LEVEL LIFT MUCH. NO ADVISORIES PLANNED ATTM
AND HAVE COORDINATED WITH UDOT FOR A CONSISTENT MESSAGE OF ROAD
CONDITIONS PLANNED ATTM.
UPPER LOW GETTING KICKED OUT OF OUR AREA ON MONDAY BY ANOTHER
UPPER LOW TO OUR NORTHWEST...WILL RESULT IN WAA AND MOISTURE
GRADUALLY ERODING FROM THE WEST ACROSS OUR CWA. EXPECT MAX
TEMPERATURES MONDAY TO BE AS MUCH AS 10 DEGREES WARMER THAN TODAY
AT MANY LOCATIONS. H7 TEMPERATURES LIKELY TO RISE 4 DEGREES C
HIGHER THAN TODAY.
DRIER AIR IS SHORT-LIVED AS A BAND OF MID LEVEL MOISTURE DEVELOPS
MONDAY NIGHT FROM SE UTAH/SW CO TO THE NORTHERN CONTINENTAL
DIVIDE AREA OF NW CO...SOUTH OF LEADING EDGE OF BAROCLINIC ZONE
ASSOCIATED WITH THE UPPER LOW TO THE NORTH OF OUR AREA. HAVE
CHANCE/SLIGHT CHANCE POPS FOR THE MOUNTAIN ZONES...WITH SLIGHT
CHANCE POPS MANY LOWER ELEVATION ZONES. SNOW LEVELS SHOULD BE
ABOVE 9000 FEET SOUTHERN ZONES AND 8000-8500 FEET NORTHERN
ZONES...WITH SNOW ACCUMULATIONS GENERALLY NO MORE THAN AN
INCH...AND MINIMAL IMPACT EXPECTED ON TRAVEL.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 304 PM MDT SUN MAY 8 2016
MODELS IN GOOD GENERAL AGREEMENT THAT MID LEVEL MOISTURE ALONG
AND JUST SOUTH OF THE BAROCLINIC ZONE EXPECTED TO PERSIST ON
TUESDAY MAINLY S OF I-70...FOR A CONTINUATION OF SHOWERS MOSTLY
OVER THE MOUNTAINS.
THEN A VORT LOBE ASSOCIATED WITH THE UPPER LOW TO OUR NORTH WILL
LIKELY BE SWINGING MOISTURE INTO THE NORTHERN PORTION OF OUR CWA
TUESDAY NIGHT WHILE THE MOISTURE SOUTH OF I-70 IS PUSHED EAST OF
OUR CWA.
DRIER AIR THEN EXPECTED TO SPREAD IN FROM THE WEST ON WEDNESDAY
...ALTHOUGH A FEW SHOWERS MAY PERSIST IN THE MOUNTAINS NORTH OF
I-70. WEDNESDAY WILL USHER IN THE BEGINNING OF A WARMING TREND
THROUGH THE REMAINDER OF THE WEEK...WITH A GENERALLY DRY AIRMASS
...AS A HIGH PRESSURE RIDGE DEVELOPS TO OUR WEST AND DRIFTS OVER
OUR CWA TOWARDS THE END OF THE WEEK.
FREEZING TEMPERATURES EXPECTED IN SOME LOWER ELEVATION ZONES
LATE TUESDAY NIGHT/EARLY WEDNESDAY MORNING DUE TO COMBINATION OF
COLD AIR PUSH FROM THE NORTH...AND WHERE DRYING WILL BE OCCURRING
THAT RESULTS IN LOWER DEW POINT TEMPERATURES. FOR NOW...LOOKS LIKE
FRUIT GROWING AREAS SHOULD REMAIN ABOVE CRITICAL TEMPERATURES.
MODELS THEN FLATTEN THE UPPER RIDGE OVER OUR AREA ON SATURDAY...
AHEAD OF A SHORTWAVE TROUGH THAT SHOULD BRUSH THE NORTHERN PORTION
OF OUR CWA SUNDAY WITH SOME SOME SHOWERS/THUNDERSTORMS. MAX
TEMPERATURES ON SUNDAY SHOULD BE SEVERAL DEGREES LOWER THAN
SATURDAY.
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1047 AM MDT SUN MAY 8 2016
STRATIFORM WIDESPREAD RAINFALL ACROSS NORTHEAST UTAH AND NORTHWEST
COLORADO HAS BROUGHT POCKETS OF MVFR CIGS TO KVEL AND POINTS EAST.
TO THE SOUTH THE PRECIPITATION IN MORE CONVECTIVE IN NATURE WITH
CIGS EITHER UNLIMITED OR RUNNING AT VFR LEVELS. THE AREA TO THE
NORTH WILL BE SHIFTING SOUTHWARD THROUGH THE DAY WHILE SHOWERS
IN THE SOUTH WILL CONTINUE TO FILL IN AS AFTERNOON PROGRESSES.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE MAINLY ALONG I-70 AND
SOUTHWARD...AND AVIATION HAZARDS WILL COME FROM GUSTY WINDS AND
POSSIBLY SMALL HAIL AND RIMING...VSBY COULD AFFECT AIRFIELDS DOWN
TO IFR AS THEY PASS THROUGH AS WELL. EXPECT POSSIBLE WIDESPREAD
MVFR CONDITIONS AT FORECAST TERMINALS THE BACK EDGE OF THIS STORM
PASSES THROUGH...SNOW LEVELS WILL BE NEAR 7500 FEET.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 452 PM MDT SUN MAY 8 2016
SCATTERED TO NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS WILL
CONTINUE EAST OF A LINE FROM KCNY TO KCAG. THE THUNDERSTORMS WILL
DIMINISH AFTER ABOUT 04Z WITH SHOWERS CONTINUE THEREAFTER. AREAS
OF STRATIFORM RAIN WILL CONTINUE NORTH OF THE LINE. MOUNTAINS WILL
REMAIN OBSCURED AND ALL TAF SITES HAVE ABOUT A 60 PERCENT CHANCE
OF MVFR CIGS AND VSBYS IN STRONGER STORMS. ALL TAFS WILL
EXPERIENCE PERIODS OF CIGS DROPPING TO ILS BREAKPOINTS.
CONDITIONS WILL GRADUALLY IMPROVE FROM WEST TO EAST MONDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...15/JRP
LONG TERM...JRP
AVIATION...CC
Hazardous weather outlook, May 8, 4:10 AM MST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
510 AM MDT SUN MAY 8 2016
COZ001>014-017>023-UTZ022>025-027>029-091200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
510 AM MDT SUN MAY 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS EASTERN
UTAH AND WESTERN COLORADO TODAY AND CONTINUE THROUGH TONIGHT. SNOW
LEVELS WILL BE DROPPING TO AS LOW AS 8000 FEET TONIGHT...ALTHOUGH
NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED. THUNDERSTORMS COULD
PRODUCE GUSTY WINDS TO 40 MPH...SMALL HAIL AND HEAVY
PRECIPITATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE THROUGH
TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. DRY AND
WARMER CONDITIONS MOVE BACK INTO THE AREA WEDNESDAY AND LOOK TO
STICK AROUND THROUGH THE END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 8, 12:40 PM MST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
140 PM MDT SUN MAY 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL GLENWOOD SPRINGS 39.54N 107.33W
05/08/2016 E0.25 INCH GARFIELD CO TRAINED SPOTTER
PEA SIZE HAIL COVERING THE GROUND LASTED FOR 10 MINUTES
&&
EVENT NUMBER GJT1600682
MALEKSAStrong Wind, Grand Valley
- When
- May 8, 4:30 PM MST to 4:45 PM MST
- Where
- Grand Valley forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Strong thunderstorm outflow winds downed some trees and broke off large tree limbs in a neighborhood within Grand Junction. Only minor damage was reported.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 8 to 9, 2016$1.8 million · EF2 · 24 events
- Tornadoes and Hail in Kansas, May 8, 2016EF2 · 16 events
- Flash Flooding and Flood in Texas, May 8 to 10, 2016$180,000 · 2.75 in hail · 13 events
- Hail and Damaging Winds in Nebraska, May 8, 2016$170,000 · 1.5 in hail · 8 events
- Tornado and Flash Flooding in Oklahoma, May 8, 2016$70,000 · 2.75 in hail · 26 events
- Tornado and Hail in Nebraska, May 8, 2016EF0 · 20 events
- Hail and Damaging Winds in Texas, May 8 to 9, 20163 in hail · 18 events
- Hail and Damaging Winds in Kansas, May 8, 20161.75 in hail · 10 events
- Tornado and Hail in Kansas, May 8, 2016EF0 · 8 events
- Flood and Hail in Kansas, May 8 to 9, 20161.25 in hail · 8 events
- Winter Storm in Wyoming, May 8, 20165 events
- Damaging Wind and Lightning Strikes in Puerto Rico, May 8, 2016$1,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638477.